More than 100 allergic reactions, including one possible death, prompted Baxter International to recall its anti-clotting drug heparin. The move affects nine manufacturing lots, or thousands of doses of the injectable med.
Since January 1, 150 patients reported possible reactions to the drug, including nausea, vomiting, dizziness, fainting, and throat swelling. One reported death "may be associated" with heparin as well. In contrast, the company typically receives 60 to 70 reports of adverse events each year, Baxter officials said.
The company isn't sure how many doses from the nine lots have been given to patients, but they were distributed to hospitals across the country--where even now, pharmacy staffs are scanning shelves for the recalled vials.
- check out the release
- read this article from the Wall Street Journal
Quaid sues Baxter over Heparin. Report
Heparin overdose at Cedars-Sinai. Report
Third baby dies at IN hospital. Report